Levothyroxine & loose bowel (sorry!)

Sorry, this is probably too much information...

I've been taking lego for about 7 weeks and I have been having very loose stools and stomach cramps for about a week. I am concerned that, if my GP ups my dosage next week that this will make this problem worse. I'm also concerned that if I tell her about my loose bowel she will not up my dosage!

Any advice welcomed. Thank you.

11 Replies

  • Hi Meds

    It can be one of the side effects of taking levo. My own viewpoint is that before diagnosis we can usually be constipated due to everything 'slowing down' (hypo) so levo will start to increase your metabolism and thus your body may take a little while to settle down.

    Others who've had a similar experience will respond to your query.

  • I hear all the time on here about constipation but levo affects me the opposite way. Add stress into the mix and it's guaranteed. Mostly it's just manageable.

  • Get some psyillium husks from holland and barret. A couple a day. They are brilliant for constipation, but oddly enough they sort out dire rear too!

    G. X

  • I agree about psyllium. My almost permanent diarrhoea (despite low thyroid) was much more manageable when I took this.

    There are various kinds sold - some include probiotics and/or other prebiotics, some contain betaine HCL and digestive enzymes. I always preferred the plain stuff so that I could make my own choice when or if I wanted to take those other things. The capsules are much too expensive and also very low dose, and the best way to buy it is just as a loose powder. This is the one I've used most of the time :


    Mix it with squash. Without added flavouring it reminded me of wallpaper paste.

  • The holland and barrat version has nothing added and comes in capsules, which you just swallow.

    If you accidentally crunch them... - wallpaper paste. :-).

    They are more expensive than loose powder but less faff. ATM there is a buy one get one half price offer


  • Levo was like poison to my system. Read the PIL leaflet in the pack for the side effects. My advice is find another product, either lactose free synthetic t4 - or, you may be one of those people who do not get on with the cheap synthetic stuff the nhs forces on us and you may do better on NDT.

    Switching to ndt was the best thing i ever did for myself. Good luck

  • Hi Meds456, yes I've been getting stomach cramps and loose stools and bloating since starting Levo, not all the time though. I didn't connect the two until you mentioned it, perhaps it is related, what dose are you on ? Do you also get the bloating and really itchy around the eyes ?

    I think it would be a good idea to report this to the yellow card scheme;



  • I'm only on 50mcg at the moment, but this is likely to be increased on Friday. I wonder whether the lactose is a factor...

  • In my case no, I can drink milk no problem. I have reported my symptoms to the yellow card scheme, can I suggest you do too.

  • Hi just read your post ..how are you now ? I am the same been on 50mcg of mercury thyroxine since 10th april and every morning i take it on a empty stomach as recommended and before breakfast i have bottom sickness as i call it :( . Did you find out if it was the make of thyroxine you are taking ? not sure that because before diagnosis i struggled with going and now bloods are back in the zone this is normal ?

    hope to hear from you lynn xxxx

  • Hi I know this was a year ago but I'm having the same problem ive been 7 times today it's not like diarreah but it is looser sorry for TMI! 😁I've been on levythoxorine for 9 weeks and on 100mg which was advised correct dose I feel well every other way just wondering why it's happening now when I only used to go once or twice a day at the most thanks Sonya xx

You may also like...